Alert archive / Washington / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS Seattle, WA

January 22, 2018

NWS Seattle, WA issued this small craft advisory at Jan 22, 2018, 8:57 PM PST. It took effect at Jan 23, 2018, 1:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2018, 8:57 PM PST (04:57 UTC)
In effect from
Jan 23, 2018, 1:00 AM PST
Expired
Jan 23, 2018, 6:00 AM PST
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

825 
WHUS76 KSEW 230457
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
857 PM PST Mon Jan 22 2018

PZZ134-231300-
/O.EXT.KSEW.GL.W.0009.180123T1800Z-180124T0200Z/
Admiralty Inlet-
857 PM PST Mon Jan 22 2018

...GALE WARNING NOW IN EFFECT FROM 10 AM TO 6 PM PST TUESDAY...

* WIND...Southeast 25 to 35 knots late Tuesday morning through
  Tuesday afternoon.

* WIND WAVES...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ132-133-231300-
/O.NEW.KSEW.SC.Y.0013.180123T0900Z-180123T1400Z/
/O.CON.KSEW.GL.W.0009.180123T1400Z-180124T0200Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
857 PM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 AM PST TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 1 AM to 6 AM PST Tuesday. 

* WIND...Southeast 15 to 25 knots early Tuesday morning increasing
  25 to 40 knots.

* WIND WAVES...2 to 4 feet early Tuesday morning increasing to 4 
  to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-150-153-156-170-173-176-231300-
/O.CON.KSEW.SW.Y.0004.000000T0000Z-180123T0800Z/
/O.CON.KSEW.GL.W.0009.180123T0800Z-180123T2300Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
857 PM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL MIDNIGHT PST TONIGHT...
...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
PST TUESDAY...

* WIND...Southeast wind rapidly rising to 30 to 40 knots late 
  tonight or early Tuesday morning. 

* SEAS...West swell 10 to 13 feet this evening with a dominant 
  period of 13 seconds, building to 12 to 17 feet on Tuesday 
  with a dominant period of 10 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember, breaking waves can easily capsize even larger vessels.

&&

$$

PZZ131-231300-
/O.CON.KSEW.GL.W.0009.180123T1400Z-180124T0200Z/
Central U.S. Waters Strait Of Juan De Fuca-
857 PM PST Mon Jan 22 2018

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM PST TUESDAY...

* WIND...Southeast 25 to 40 knots on Tuesday.

* WIND WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ110-231300-
/O.EXT.KSEW.RB.Y.0005.000000T0000Z-180124T1800Z/
Grays Harbor Bar-
857 PM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 10 AM
PST WEDNESDAY...

* COMBINED SEAS...Combined seas 10 to 12 feet through this 
  evening, subsiding to 7 to 9 feet overnight. Rising again 
  around mid-day Tuesday to 11 to 13 feet. 

* BAR CONDITION...Rough this evening, becoming moderate 
  overnight and early Tuesday morning. Becoming rough again 
  around mid-day Tuesday. 

* FIRST EBB...Around 830 AM PST on Tuesday morning.

* SECOND EBB...Around 830 PM PST Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 4:13 PM PST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 22, 4:13 PM PST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
413 PM PST Mon Jan 22 2018

.SYNOPSIS...Weak high pressure aloft will prevail overnight for a
brief lull in the precipitation. Alas, stormy weather will impact
the area Tuesday through Thursday for locally heavy precipitation
and gusty winds.

&&

.SHORT TERM...
Scattered showers continued over the CWA this afternoon but the
coverage was gradually diminishing. Expect the showers to become
isolated, for the most part, by early this evening. There will
probably be a six to ten hour period of dry weather across much
of the area before the precipitation associated with the next
system arrives.

The next Pacific storm will begin impacting the region late
tonight or early Tuesday morning. This system promises to bring
locally heavy snow to the Cascades, particularly Snohomish County
southward. The heaviest snow is anticipated to occur during the
Tuesday afternoon and evening time frame. The snow could fall at a
rate of 1-2 inches per hour. Paradise, on Mount Rainier, will
likely receive the heaviest snow due to strong upslope flow. The
Olympics and north Cascades are expected to receive less snow or
about 6-12 inches.

Locally heavy rain will also fall on the lowlands, mainly from the
Puget Sound Region southward and the central coast. Total rainfall
amounts during the 24-hour period ending at 4 a.m. PST Wednesday
are forecast to be about an inch to an inch and a half. Elsewhere,
amounts will generally be in the quarter to half-inch range.

In addition to the locally heavy precipitation, expect gusty winds
to develop on Tuesday. It looks like the strongest winds will
occur over parts of the northwest interior, where a Wind Advisory
is in effect.

The occluded front is anticipated to sweep across the region
Wednesday afternoon or evening. Expect the steady precipitation to
become showery behind the front. The snow levels rise into the
4500-5500 range ahead of the front Tuesday night; although,
easterly winds will keep the snow level below pass level in the
Cascades of King and Snohomish County. Expect the snow level to
fall into the 2000-3500 foot range behind the front on Wednesday.
The focus of the heaviest snow is anticipated to shift to the
north Cascades on Wednesday.

A chilly upper level trough will remain off the coast Wednesday
night through Thursday for unsettled conditions. Disturbances
rotating around the upper level low will bring showery periods to
the CWA during this time frame. The air mass may become unstable
enough for isolated thunderstorms, especially over the coastal
waters. It will also be locally windy.

.LONG TERM...
The medium range solutions were not in very good agreement
regarding the location and timing of a potential atmospheric
river event during this period. The ECMWF was faster and showed
heavy rain impacting the CWA as early as Saturday. It also showed
the brunt of the heaviest rain impacting the Olympics and north
Cascades (Snohomish county northward). The GFS didn't set up the
atmospheric river event until early next week, and indicated that
the heaviest rainfall will occur across the southern part of the
CWA (King County southward).

The screaming message is that, at some point, we can expect
expect the possibility of excessive rainfall sometime this weekend
or early next week. However, the location of the heaviest rain
was still uncertain.

The medium range solutions were in more or less agreement that a
cold upper level trough will move over the area during the end of
the period.

&&

.AVIATION...A flat upper ridge axis will pass across Western
Washington this evening. As a result, shower coverage will be
diminishing this evening, and the unstable air mass will become
stable late this evening. Overnight, an easterly surface wind
component will develop and help to lift cigs above 030-050. A
warm front will arrive on Tuesday morning. As a result, rain will
arrive early in the morning, and cigs will lower mostly below 030
by late morning. Moderate westerly flow aloft today will become
strong southwesterly on Tuesday morning.

KSEA...Showers currently drifting eastward immediately south of
the terminal. Showers will dissipate this evening. Should still
keep scattered clouds in the 035-060 range this evening. Those
will dissipate overnight thanks to the development of a drying
easterly component to the surface wind. Warm frontal rain will
arrive around 14z Tue. Cigs will start to lower thereafter,
eventually falling into the 020-030 range late Tue morning.
Expect reduced vsbys at times from 18z-24z Tue during periods of
moderate rain. Otherwise, low-level wind shear will reach criteria
for inclusion in the TAF on Tue owing to E-SE surface wind of
8-13 kt and 2000-foot winds that will be southerly around 35-40 kt
for much of the day. Haner

&&

.MARINE...A warm front will move east through the waters on
Tuesday. It will be preceded by strong east to southeast pressure
gradients. This will bring southeast gales over the coastal
waters, and over the inland waters from Admiralty Inlet north.
Strongest winds over the inland waters will be focused from
Admiralty Inlet up to Haro Strait. Southeast gradients will relax
Tuesday evening following the warm front.

From Tuesday night through Saturday, a low pressure trough will
pass about every 12 to 18 hours. Forecast winds could be
conservative during any single forecast period due to the effect
of averaging out so many small, compact, fast-moving features.
The strongest trough may come around Friday night.  Haner

&&

.HYDROLOGY...
The Skokomish River fell below flood stage this morning and
continued to recede. There is a possibility of renewed flooding on
this river on Wednesday.

There is a potential for an atmospheric river setting up over the
area this weekend or early next week for a period of significant
rainfall. At this time, the location of where the heaviest rain
will occur was still uncertain due to disagreement in the medium
range models. The main message is that the combination of rising
snow levels and heavy rainfall could lead to flooding on some
rivers (besides the Skokomish River) late this weekend or early
next week.

The USGS landslide threshold indices were near or at the
thresholds where landslides become probable. The additional
rainfall this week will only increase the risk of shallow
landslides.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from Tuesday morning through late Tuesday
     night for Cascades of Pierce and Lewis Counties-Cascades of
     Snohomish and King Counties.

     Wind Advisory from 9 AM to 6 PM PST Tuesday for Admiralty Inlet
     Area-San Juan County.

PZ...Gale Warning from midnight tonight to 3 PM PST Tuesday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory for hazardous seas until midnight PST
     tonight for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory for rough bar until 4 AM PST Tuesday for
     Grays Harbor Bar.

     Small Craft Advisory until 3 PM PST this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 6 AM to 6 PM PST Tuesday for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:14 PM PSTWinter Storm WarningSEW29 hr
Jan 22, 10:14 PM PSTWinter Weather AdvisorySEW17 hr
Jan 22, 10:19 PM PSTFlood WatchSEWMason13 hr
Jan 23, 8:50 AM PSTSmall Craft AdvisorySEW25 hr
Jan 23, 11:19 AM PSTRiver Flood WarningSEWMason60 hr
Jan 23, 2:45 PM PSTSmall Craft AdvisorySEW19 hr

Nearby

Small Craft Advisories in Washington, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.